Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 129, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 9, 2002, 6:41 PM CDT for Bailey County, Lamb County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2002, 6:41 PM CDT (23:41 UTC)
- Expired
- Jun 9, 2002, 7:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
Counties Bailey County, TX, Lamb County, TX
The radar
The Lubbock radar (KLBB), 70 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:45 PM CDT | Hail 1.75 | Bula, TX | Wind-driven golfball size hail destroyed thousands of acres of cotton. |
| Jun 9, 6:45 PM CDT | Thunderstorm Wind 61 E | Bula, TX | Personnel at the Bula gin estimated 70 mph thunderstorm wind gusts. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 092341 CCA SVRLBB TXC017-279-100015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTION NATIONAL WEATHER SERVICE LUBBOCK TX 636 PM CDT SUN JUN 9 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEAST BAILEY COUNTY IN NORTHWEST TEXAS LAMB COUNTY IN NORTHWEST TEXAS * UNTIL 715 PM CDT * AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS AND WIND GUSTS GREATER THAN 60 MPH...5 MILES SOUTHEAST OF BULA...OR ABOUT 13 MILES NORTHEAST OF MORTON...MOVING EAST NORTHEAST AT 15 MPH. ANOTHER SEVERE THUNDERSTORM WAS OVER EXTREME NORTHWEST LAMB COUNTY...7 MILES WEST OF EARTH...MOVING EAST AT 15 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... BULA... LITTLEFIELD AMHERST SPRINGLAKE EARTH IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3393 10267 3383 10260 3383 10219 3412 10236
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:30 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 9, 3:30 PM CDT, 3 hours 11 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 330 PM CDT SUN JUN 9 2002 ...UPDATED... THE LATEST RUN OF THE MESO ETA MODEL SHOWS THAT THE HIGH BASED CONVECTION DEVELOPING IN EASTERN NM WILL MOVE EAST INTO DEEPER MOISTURE AND EXPAND IN AREAL COVERAGE AND INTENSITY. CAPES OVER THE CENTRAL COUNTIES ARE BETWEEN 3000 AND 4000 J/KG AND THE STRENGTHENING LLJ WILL AID IN THE DEVELOPMENT OF A CONVECTIVE COMPLEX OF STORMS...MAY BE SIMILAR TO THE EVENT OF LAST EVENING. THOUGH MID-LEVEL WINDS LOOK WEAKER. HEAVIEST RAINS WILL PROBABLY OCCUR OVER THE NORTHWEST AND NORTH CENTRAL COUNTIES DURING THE EVENING HOURS. I WILL PLACE 50 POPS IN THE NORTHWEST ZONES...30 POPS CENTRAL AND 20 POPS EAST ZONES DURING THE FIRST PERIOD. ...........PREVIOUS DISCUSSION.................... THE 12Z UPPER AIR ANALYSIS SHOWED AN INTENSE UPPER LEVEL LOW OVER THE NORTHERN GREAT BASIN WITH A DOWN STREAM UPPER LEVEL RIDGE OVER THE EASTERN 2/3 OF THE CONUS. THE 17Z SFC MAP SHOWED A LEE SFC TROUGH AXIS/SFC DRYLINE EXTENDING FROM EASTERN CO SOUTH-SOUTHWEST INTO EASTERN NM. DEEP GULF MOISTURE WAS LOCATED EAST OF THE TROUGH AXIS...WITH 70 DEGREE DEW POINT AT LBB. DURING THE AFTERNOON HOURS THE SFC DRYLINE SHOULD MIX EAST TO THE NM AND TX STATE BORDER...POSSIBLY INTO THE WESTERN COUNTIES OF THE CWFA. AT 17Z SURFACE TEMPERATURES OVER SOUTHEAST NM WERE ALREADY IN THE LOWER 90S WITH VERY LITTLE CU DEVELOPING AHEAD OF SFC DRYLINE. THE CAP MAY BE A BIT STRONGER THAN WHAT THE 12 HOUR MESO ETA FCST SND SHOWED. ISOLATED THUNDERSTORM MAY DEVELOP AHEAD OF THE DRYLINE OVER THE WESTERN COUNTIES OF THE CWFA...AS MAX TEMPS APPROACH CONVECTIVE TEMPS...AND WEAK SFC CONVERGENCE LIFTS BOUNDARY LAYER PARCELS TO THEIR LFCS. ALONG THE DRYLINE DEWPOINTS WILL PROBABLY MIX OUT A BIT INTO THE UPPER 50S...THUS STORMS SHOULD BE HIGH BASED GIVEN 40 DEG DEW POINT DEPRESSIONS. THE ISOLATED STORMS MAY MOVE EAST INTO THE CENTRAL COUNTIES OF THE CWFA THIS EVENING...THAT IS IF THEY DO FORM. THE CAP SHOULD INHIBIT STORMS FROM DEVELOPING OVER THE EASTERN COUNTIES OF THE CWFA. ANY ISOLATED STORMS SHOULD DISSIPATE AFTER SUNSET. THE H5 UPPER LOW OVER THE NORTHERN GREAT BASIN WILL LIFT NORTHEAST INTO SOUTHERN CANADA DURING THE NEXT 60 HOURS. AN H5 RIDGE AXIS WILL HOLD OVER TX AND EXTEND NORTHEAST INTO THE GREAT LAKE STATES. THE 850MB FLOW WILL VEER TOMORROW ACROSS CWFA WHICH WILL CAUSE THE DEEPEST GULF MOISTURE TO BE ADVECTED EAST OF THE CWFA. A DIFFUSE SFC DRYLINE MAY BE LOCATED OVER THE EASTERN COUNTIES THE NEXT TWO DAYS...BUT THE CAP LOOKS TOO STRONG FOR ANY STORMS TO FORM. AFTERNOON HIGH TEMPERATURES WILL WARM INTO THE MID 90S TO AROUND 100 DEGREES ACROSS THE CWFA THROUGH WEDNESDAY. THE LONGER RANGE MODELS ALL SHOW AN H5 LONG WAVE TROUGH DEVELOPING OVER THE THE EASTERN CONUS WITH AN H5 RIDGE OVER THE WESTERN CONUS. THIS WILL CAUSE A COLD FRONT TO MOVE SOUTH ACROSS THE CENTRAL PLAINS ON THURSDAY. IM NOT REALLY SURE ON THE EXACT TIMING OF THE NEXT FROPA OR HOW MUCH COOLER THE AIR MASS WILL BE BEHIND THE FRONT...BUT THE AVN SHOWS THE FRONT MOVING SOUTH ACROSS WEST TX ON THU AND BECOMING STATIONARY JUST SOUTH OF THE AREA ON FRIDAY. UPSLOPE FLOW MAY DEVELOP NORTH OF THE FRONT WHICH WILL ADVECT DEEPER MOISTURE NORTHWEST ONTO THE HIGHER TERRAIN OF NM. WITH NORTHWEST FLOW ALOFT DEVELOPING OVER WEST TEXAS...ANY CONVECTION THAT DOES DEVELOP ON THE HIGHER TERRAIN OF NM ON THU AND FRI MAY MOVE SOUTHEAST ACROSS THE CWFA DURING THE EVENING AND NIGHTIME HOURS. THE AVN PATTERN LOOKS CONDUCIVE FOR LATE EVENING MCSS MOVING ACROSS THE AREA ON THURSDAY AND FRIDAY NIGHT. ATTM I WILL LEAVE THE SLIGHT CHANCE OF RAIN IN FOR THURSDAY AND FRIDAY DUE TO THE UNCERTAINTY IN TO THE DEGREE OF UPSLOPE FLOW NORTH OF THE FRONT. BY EARLY NEXT WEEK THE WESTERN H5 RIDGE AXIS WILL MOVE EAST TOWARDS WEST TEXAS CAUSING DRY CONDITIONS AND AFTERNOON HIGHS TO WARM BACK INTO THE 90S MAY BE NEAR 100 DEGREES BY EARLY NEXT WEEK. FRIONA 64/ 96/ 65/ 97/ 63 2000 TULIA 65/ 97/ 66/ 98/ 64 1000 LUBBOCK 68/ 97/ 68/ 99/ 66 1000 BROWNFIELD 68/ 97/ 68/ 98/ 67 1000 CHILDRESS 70/ 99/ 71/101/ 72 -0-0 ASPERMONT 72/ 98/ 73/100/ 73 -0-0 .LUB...NONE 20
In the hours before
Special weather statement, Jun 9, 6:29 PM CDT, 12 minutes before
TXZ021>024-027>030-033>035-039>041-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 629 PM CDT SUN JUN 9 2002 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES... BAILEY...BRISCOE...CASTRO...COCHRAN...FLOYD...HALE...HOCKLEY... LAMB...LUBBOCK...LYNN...PARMER...SWISHER...TERRY...AND YOAKUM. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:48 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 42 min |
| Jun 9, 5:31 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 44 min |
| Jun 9, 6:37 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.